Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Amarillo, TX

June 2, 2017Potter County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 2, 2017, 5:00 PM CDT for Potter County, Randall County, Texas. It was in force for 2 hr. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2017, 5:00 PM CDT (22:00 UTC)
Expired
Jun 2, 2017, 7:00 PM CDT
In force
2 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 31 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 5:00 PM CDTFLASH FLOOD2 Sw Amarillo, TXFAST FLOWING WATER DOWN GEORGIA. WATER ALMOST INTO BUSINESSES.
Jun 2, 5:00 PM CDTFLASH FLOOD2 W Amarillo, TXVEHICLE RESCURE AT 2200 BLOCK OF S WESTERN
Jun 2, 5:00 PM CDTFLASH FLOOD5 W Amarillo, TXVEHICLE RESCUES GOING ON AT COULTER AND WALLACE
Jun 2, 5:05 PM CDTFLASH FLOODAmarillo, TXCOVERED ROADS AT 335 AND SW 81ST SOME AREAS AROUND THE ROAD ARE UNDER 2FT OF WATER. LOW LYING AREAS FILLING UP AND RUNNING OFF ONTO SONCY . EMERGENCY VEHICLES ARE BLOCKING INTERSECTIONS.
Jun 2, 5:10 PM CDTFLASH FLOOD3 Sw Amarillo, TXHIGH WATER RESCUE FROM A CAR AT WESTERN AND KING.
Jun 2, 5:10 PM CDTFLASH FLOOD3 Wnw Amarillo, TXHIGH WATER RESCUE FROM A CAR NEAR TASCOSA HIGH SCHOOL.
Jun 2, 5:10 PM CDTFLASH FLOOD3 Wsw Amarillo, TXWATER RESCUE IN PROGRESS. WATER OVER THE CAB OF A PICKUP.
Jun 2, 5:10 PM CDTFLASH FLOOD5 Sw Amarillo, TX3 HIGH WATER RESCUES IN PROGRESS.
Jun 2, 5:15 PM CDTFLASH FLOOD4 Sw Amarillo, TXWATER OVER THE HOODS OF CARS ON TECKLA.
Jun 2, 5:25 PM CDTFLASH FLOOD4 W Amarillo, TXINTERSTATE 40 CLOSED AT BELL DUE TO HIGH WATER.
Jun 2, 5:25 PM CDTFLASH FLOOD4 W Amarillo, TXMULTIPLE HIGH WATER RESUCES IN PROGRESS ON BELL NORTH AND SOUTH OF INTERSTATE 40.
Jun 2, 5:43 PM CDTFLASH FLOOD7 Sw Amarillo, TXWATER UP TO THE BUMPER OF A CAR. CARS BEING PULLED OUT OF HIGH WATER BY A WRECKER JUST NORTH OF LOOP 335 ON COULTER.
Jun 2, 5:45 PM CDTFLASH FLOOD4 Sw Amarillo, TXHIGH WATER RESCUE FROM A CAR AT GRANADA AND KINGSTON.
Jun 2, 5:58 PM CDTFLASH FLOOD6 Sw Amarillo, TXHIGH WATER RESCUE IN PROGRESS AT BELL AND FARMERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WGUS54 KAMA 022200
FFWAMA
TXC375-381-030000-
/O.NEW.KAMA.FF.W.0001.170602T2200Z-170603T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
500 PM CDT FRI JUN 2 2017

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Western Randall County in the Panhandle of Texas...
  South central Potter County in the Panhandle of Texas...

* Until 700 PM CDT
          
* At 458 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected.

* Some locations that will experience flooding include...
  Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Bushland,
  Buffalo Lake, Umbarger and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3516 10217 3538 10175 3497 10175 3475 10216

$$

JC
2 follow-up statements
035 
WGUS74 KAMA 022239
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
539 PM CDT FRI JUN 2 2017

TXC375-381-030000-
/O.CON.KAMA.FF.W.0001.000000T0000Z-170603T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randall TX-Potter TX-
539 PM CDT FRI JUN 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
WESTERN RANDALL AND SOUTH CENTRAL POTTER COUNTIES...

At 536 PM CDT, Doppler radar indicated heavy rain across the warned
area. Two to four inches of rain have already fallen.  Flash 
flooding is already occurring. Very heavy rains continue along I-27 
from Amarillo to Canyon, and southwest of Canyon on U.S. 60.

Some locations that will experience flooding include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Buffalo Lake,
Umbarger and Timbercreek Canyon.

Additional rainfall amounts of one inch or more are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3509 10217 3538 10175 3497 10175 3475 10216

$$

JC
941 
WGUS74 KAMA 022351
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
651 PM CDT FRI JUN 2 2017

TXC375-381-030001-
/O.EXP.KAMA.FF.W.0001.000000T0000Z-170603T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randall TX-Potter TX-
651 PM CDT FRI JUN 2 2017

...THE FLASH FLOOD WARNING FOR WESTERN RANDALL AND SOUTH CENTRAL
POTTER COUNTIES WILL EXPIRE AT 700 PM CDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3509 10217 3538 10175 3497 10175 3475 10216

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 2:57 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 2, 2:57 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
257 PM CDT Fri Jun 2 2017

.DISCUSSION...
In the upper levels a positively tilted trough stretched from
northwest Mexico into the south central plains. A northern stream
trough was located across Montana and Wyoming. On the surface a weak
upslope southeast wind was noted.

While the southern Texas Panhandle may be a little more favored for
showers and thunderstorms late this afternoon and tonight. Better
chances may start to move into the northwest half of the CWA
Saturday and Saturday night. A piece of the northern upper level
trough is expected to move southward through eastern Colorado
Saturday afternoon and then through the panhandles Saturday night.
This small upper level disturbance may be enough to trigger a better
chance of showers and thunderstorms initially across the northwest
CWA and then spreading southeast with time as the short wave trough
moves south.  The chances of showers and thunderstorms will still be
there for the southeast half of the CWA since this area will be
closest to the dynamics of the positively tilted trough.

Shower and thunderstorm chances will likely wane through the day on
Sunday as the positively tilted upper trough moves southeast away
from the panhandles.

Monday appears dry at this point as an upper level ridge pokes up
across the central high plains and the panhandles are under a north
to northeast flow aloft.

Tuesday and beyond chances of rain come back into the forecast a
northwest flow sets up over the panhandles and showers and
thunderstorms are allowed to move into the area from the mountains
of New Mexico and Colorado.

Severe storms are not expected to be widespread through this
forecast, but there could be some that produce gusty winds, hail and
heavy rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                59  78  59  80  59 /  40  70  40  30  10
Beaver OK                  61  81  61  84  61 /  30  60  40  10   5
Boise City OK              56  77  55  80  56 /  50  60  40  10   5
Borger TX                  61  81  61  83  61 /  30  70  40  20   5
Boys Ranch TX              58  81  59  84  58 /  30  70  40  20   5
Canyon TX                  59  79  59  81  59 /  40  70  50  30  10
Clarendon TX               60  79  60  81  60 /  50  60  50  30  10
Dalhart TX                 57  79  57  82  57 /  40  60  40  20   5
Guymon OK                  59  80  58  83  59 /  20  60  30  10   5
Hereford TX                58  79  58  81  57 /  40  60  50  30  10
Lipscomb TX                61  81  61  83  61 /  40  60  40  20   5
Pampa TX                   60  78  59  81  59 /  40  70  40  20  10
Shamrock TX                62  80  62  82  62 /  50  60  60  30  10
Wellington TX              62  81  63  82  63 /  60  60  70  40  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14/15
Hazardous weather outlook, Jun 2, 3:03 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
303 PM CDT Fri Jun 2 2017

OKZ001>003-TXZ001>020-030815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
303 PM CDT Fri Jun 2 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible through tonight across the
panhandles. A few storms may get strong to marginally severe with
damaging winds the main threat. Heavy rain may also lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Saturday into Sunday, and then again Monday night
through Wednesday night. Any storms that develop are expected to
remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 2, 2:41 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
241 PM CDT FRI JUN 2 2017

TXZ011-012-022015-
Potter TX-Oldham TX-
241 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND WEST
CENTRAL POTTER COUNTIES UNTIL 315 PM CDT...

At 241 PM CDT, Doppler radar was tracking an area of strong
thunderstorms 8 miles north of Wildorado, or 14 miles northeast of
Vega, moving northwest at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Boys Ranch, Valley De Oro and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3543 10202 3519 10224 3534 10247 3560 10221
TIME...MOT...LOC 1941Z 131DEG 8KT 3533 10220

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:16 AM CDTDense Fog AdvisoryAMAArmstrong, Carson, Gray, Potter, Randall, Roberts113 min
Jun 2, 2:29 PM CDTAreal Flood AdvisoryAMAMoore, Potter2 hr
Jun 2, 2:41 PM CDTSpecial Weather StatementAMAPotter34 min
Jun 2, 3:02 PM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham, Potter, Randall3 hr
Jun 2, 4:03 PM CDTAreal Flood AdvisoryAMAPotter, Randall117 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.